Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Optimal $ L_{}^1$-bounds for submartingales

Authors: Lutz Mattner and Uwe Rösler
Journal: Proc. Amer. Math. Soc. 139 (2011), 735-746
MSC (2000): Primary 60G42, 60E15; Secondary 26B25
Published electronically: August 30, 2010
MathSciNet review: 2736352
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The optimal function $ f$ satisfying

$\displaystyle \mathbb{E} \vert\sum_{1}^n X_i \vert \ge f(\mathbb{E}\vert X_1\vert,\ldots,\mathbb{E}\vert X_n\vert) $

for every martingale $ (X_1,X_1+X_2, \ldots,\sum_{i=1}^n X_i)$ is shown to be given by

$\displaystyle f(a) = \max \Big\{ a_k-\sum_{i=1}^{k-1} a_i\Big\}_{k=1}^n \cup \Big\{\frac {a_k}2\Big\} _{k=3}^n $

for $ a\in{[0,\infty[}^n_{}$. A similar result is obtained for submartingales $ (0,X_1, X_1+X_2,\ldots, \sum_{i=1}^n X_i)$.

The optimality proofs use a convex-analytic comparison lemma of independent interest.

References [Enhancements On Off] (What's this?)

  • 1. Cox, D. C. and Kemperman, J.H.B. (1983). Sharp bounds for absolute moments of a sum of two i.i.d. random variables. Ann. Probab. 11 765-771. MR 704563 (84h:60039)
  • 2. Doob, J.L. (1953). Stochastic Processes. Wiley, New York. MR 0058896 (15:445b)
  • 3. Kemperman, J.H.B. and Smit, J.C. (1974). Sharp upper and lower bounds for the moments of a martingale. Adv. Appl. Prob. 6 244-245.
  • 4. Mattner, L. (2003). Mean absolute deviations of sample means and minimally concentrated binomials. Ann. Probab. 31 914-925. MR 1964953 (2003m:60039)
  • 5. Mattner, L. (2010). Sums of norm spheres are norm shells and lower triangle inequalities are sharp. Math. Semesterber. 57 11-16.
  • 6. Pinelis, I. (2002). Spherically symmetric functions with a convex second derivative and applications to extremal probabilistic problems. Math. Inequal. Appl. 5 7-26. MR 1880267 (2003e:60039)
  • 7. Rockafellar, R.T. (1970). Convex Analysis. Princeton University Press, Princeton, NJ. MR 0274683 (43:445)
  • 8. von Bahr, B. and Esseen, C.-G. (1965). Inequalities for the $ r$th absolute moment of a sum of random variables, $ 1\le r \le 2$. Ann. Math. Statist. 36 299-303. MR 0170407 (30:645)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60G42, 60E15, 26B25

Retrieve articles in all journals with MSC (2000): 60G42, 60E15, 26B25

Additional Information

Lutz Mattner
Affiliation: Fachbereich IV - Mathematik, Universität Trier, 54286 Trier, Germany

Uwe Rösler
Affiliation: Mathematisches Seminar, Christian-Albrechts-Universität zu Kiel, 24098 Kiel, Germany

Keywords: Convexity, extremal problem, martingale, moment inequalities
Received by editor(s): April 16, 2009
Received by editor(s) in revised form: April 16, 2010
Published electronically: August 30, 2010
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society